Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 17, 2022, 1:54 AM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2022, 1:54 AM MDT (07:54 UTC)
- Expired
- Jun 17, 2022, 2:45 AM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:02 AM MDT | TSTM WND GST 55 | 6 S Albin, WY | SITE UR343 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3686 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
567
WUUS55 KCYS 170754
SVRCYS
NEC105-WYC021-170845-
/O.NEW.KCYS.SV.W.0049.220617T0754Z-220617T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
154 AM MDT Fri Jun 17 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Kimball County in the Panhandle of Nebraska...
Southeastern Laramie County in southeastern Wyoming...
* Until 245 AM MDT.
* At 154 AM MDT, severe thunderstorms were located along a line
extending from near Burns to near Pine Bluffs to 11 miles north of
Stoneham, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
Airport, Panorama Point and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 388 and 402.
Interstate 80 in Nebraska between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4110 10436 4139 10417 4133 10354 4100 10339
4100 10407
TIME...MOT...LOC 0754Z 216DEG 26KT 4120 10427 4115 10398 4077 10373
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Natoli2 follow-up statements
905
WWUS55 KCYS 170822
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
222 AM MDT Fri Jun 17 2022
NEC105-WYC021-170845-
/O.CON.KCYS.SV.W.0049.000000T0000Z-220617T0845Z/
Kimball NE-Laramie WY-
222 AM MDT Fri Jun 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM MDT
FOR KIMBALL AND EAST CENTRAL LARAMIE COUNTIES...
At 221 AM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Albin to near Oliver Campground to 6
miles northwest of Westplains, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
Airport and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 389 and 402.
Interstate 80 in Nebraska between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4115 10431 4139 10417 4133 10354 4100 10339
4100 10392 4113 10402
TIME...MOT...LOC 0821Z 270DEG 26KT 4133 10414 4128 10385 4090 10360
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Natoli118
WWUS55 KCYS 170844
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
244 AM MDT Fri Jun 17 2022
NEC105-WYC021-170853-
/O.EXP.KCYS.SV.W.0049.000000T0000Z-220617T0845Z/
Kimball NE-Laramie WY-
244 AM MDT Fri Jun 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR KIMBALL AND EAST CENTRAL
LARAMIE COUNTIES WILL EXPIRE AT 245 AM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
central and northeastern Kimball County, southern Banner county, and
western Cheyenne county until 330 AM.
LAT...LON 4115 10431 4139 10417 4133 10354 4100 10339
4100 10392 4113 10402
TIME...MOT...LOC 0843Z 216DEG 26KT 4145 10403 4139 10374 4101 10349
$$
NatoliWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:47 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 11:47 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1147 PM MDT Thu Jun 16 2022 .SHORT TERM...(Tonight - Friday Night) Issued at 234 PM MDT Thu Jun 16 2022 Warm & dry conditions prevail across southeast Wyo and the western Neb Panhandle w/ upper-level ridging continuing to support strong/ deep subsidence across the area. As the ridge axis shifts eastward later this evening, the models suggest several pieces of mid-level short wave energy traversing the flow along the edge of the ridge. H7 theta-e advection becomes quite strong in the 04-08z time frame with the GFS suggesting surface dew points climbing into the 55 to 60 degree F range & MUCAPE approaching 1000 J/kg by 06z. Some high resolution guidance including the HRRR suggests some potential for convection to move northward into far southeast Wyo and the south- western Neb Panhandle from Colorado late tonight. These storms may be accompanied by a threat for small hail and gusty winds. General ridging remains in place for Friday with H7 temperatures remaining +18 to +20 deg C. Temperatures will quickly soar into the lower to middle 90s (near 100 F in the Platte River Valley) by late morning or early afternoon, warmest along/east of I-25. Scattered/numerous thunderstorms are expected to develop in response to lee troughing along the Laramie Range by early afternoon. Forecast soundings are showing deep inverted-v profiles w/ the LCL above the 0C level and very weak flow in the sub-cloud layer. The latest DY2 MRGL Risk is looking good for the possibility of 55-65 MPH wind gusts with some of this activity. .LONG TERM...(Saturday - Thursday) Issued at 330 AM MDT Thu Jun 16 2022 The challenges of the long term forecast concern the heat wave continuing through the weekend, and the monsoon-like surge of moisture that will return precipitation to the forecast. The major player for the weekend weather will be the impressive upper level low over the West Coast and highly amplified downstream ridge located over the central plains. At the beginning of the long term period on Saturday morning, the anomalous upper level low will be located roughly over southwest Oregon. The digging trough over the west will help to significantly amplify the downstream ridge, the axis of which is expected to be located near the border of the Dakotas and Minnesota by Saturday morning. 500-mb height anomalies is expected to be over 3 standard deviations below the climatological mean along the west coast, and over 2 standard deviations above the normal over the northern Great Plains. The result will be deep southerly flow in between the trough and ridge across the four corners states and into Wyoming. Southerly flow will tap into ample moisture sources including the eastern tropical Pacific, juiced by the expected traverse of Hurricane Blas south of the mouth of the Gulf of California, as well as the Gulf of Mexico. this will result in a monsoon-like surge of moisture, penetrating substantially further north than is typical for mid June. In fact, NAEFS mean precipitable water shows values over southern Wyoming reaching the 99th percentile of climatology late Saturday into Sunday. The main local impacts of this large-scale setup will be continuing heat and increasing rainfall potential. On Saturday, temperatures will climb well above normal again underneath the highly amplified ridge. However, with the core of the ridge shifting slightly east, high temperatures are expected to be generally a couple degrees cooler than Friday. 700-mb temperatures will moderate slightly to around +15C while enhanced cloud cover especially west of the Laramie range helps keep temperatures down slightly. Predominantly southerly flow may also prevent significant downslope warming enhancement. Thus while a very warm day is expected, the current forecast keeps highs several degrees away from daily records at most locations. The main plume of moisture pushes into our area on Saturday with precipitable water values generally between 0.8 and 1.0 inches per the GEFS forecast. The best lift and column saturation will be over western portions of the CWA, while low level moisture may be lacking somewhat further east. Instability is limited, but the CAPE profiles are tall and skinny, which points to more of a heavy rain threat as well as potentially some gusty outflow winds if convection is able to move out over the drier environment. General storm motion will be to the NNE with cloud layer wind speeds of 20-25 kts. The GEFS sets up the moisture plume slightly further west than the European ensembles, which leads to a more favorable trajectory across the lower elevations of the Colorado Plateau rather than losing more moisture to the higher peaks across southern and central Colorado. The ECMWF solution has slightly lower PWAT and much less QPF over our area. If the GFS solution ends up becoming favored, there could be a flash flood threat on the Mullen burn scar. WPC has highlighted Carbon and Albany counties with a Marginal risk of exceeding flash flood guidance for Saturday. On Sunday, the trough pushes further inland, tilting the moisture plume more to the northeast. The heat will also ease as the trough nears from the west. Much drier air is expected to start to push in across Utah and southwest Wyoming, but most of our area should remain fairly moist through Sunday. PWATs creep up slightly over the Nebraska panhandle with slightly better low level moisture, although it still does not look particularly impressive. Nonetheless, it does look like Sunday will be the best opportunity for precipitation across the high plains. Instability is forecast to be very modest which should preclude a hail threat, but we still could see some localized heavy rain or gusty winds. The trough axis pushes into Wyoming on Monday, pushing much drier air into our western counties. Thus, the door will likely close to significant precipitation chances west of the Laramie range. Temperatures will also return to near normal with the amplified ridge pushing further east. Ensemble forecasts favor precipitable water values returning to near to slightly below normal for Monday through the end of the forecast period. There still will be opportunities for isolated storms each day as we return to more zonal flow aloft towards the middle of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1146 PM MDT Thu Jun 16 2022 Biggest aviation concern tonight is the potential for vicinity thunderstorms and showers for KCYS and KSNY through about 09Z. It is worth mentioning that elevated dewpoints and any rain that does fall, could lead to some patchy fog during the early morning hours if winds remain light. For now, kept fog out of the TAFs as confidence is low. Diurnal heating will help lead to some gusty winds at all terminals during the afternoon hours. VCTS and VCSH is also possible during the afternoon but did not include in this TAF issuance as confidence and timing still need to be ironed out. && .FIRE WEATHER... Issued at 330 AM MDT Thu Jun 16 2022 Increasing temperatures over the next several days as high pressure builds over the central Rockies. Afternoon temperatures will continue to rise into Saturday with triple digit temperatures likely in the Panhandle Friday and Saturday. 90s will be common over southeast Wyoming lower elevations...leading to afternoon humidity falling critical for most areas. Fortunately...fuels are still reported not receptive to rapid fire growth. Begin to see some southwestern moisture moving into the area for the afternoon hours beginning Friday...spreading east into the Nebraska Panhandle Saturday and Sunday. This will lead to increasing chances for showers and thunderstorms each afternoon and evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MN AVIATION...SF FIRE WEATHER...GCC
Hazardous weather outlook, Jun 16, 3:24 AM MDT, 22 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 324 AM MDT Thu Jun 16 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-170930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 324 AM MDT Thu Jun 16 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Warming temperatures continue through the weekend with near record high temperatures possible Friday and Saturday. Chances for precipitation increase through the weekend, starting in the higher terrain on Friday and becoming more likely and widespread Saturday and especially Sunday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 17, 12:43 AM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1243 AM MDT Fri Jun 17 2022
NEZ054-WYZ117>119-170730-
Kimball NE-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
1243 AM MDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of western Kimball and
southern Laramie Counties through 130 AM MDT...
At 1242 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Natural Fort to Hereford to 10 miles northeast
of Pawnee Buttes. Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Kimball, Pine Bluffs, Burns, Oliver Campground, South
Greeley, Hillsdale, Panorama Point, Ranchettes, Oliver Reservoir,
Warren AFB, Frontier Park, Kimball Airport, North Cheyenne, Warren Af
Base, Carpenter, Bushnell, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 26.
Interstate 80 in Wyoming between mile markers 351 and 402.
Interstate 80 in Nebraska between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 10504 4138 10427 4133 10360 4100 10363
4100 10501
TIME...MOT...LOC 0642Z 187DEG 29KT 4094 10491 4099 10433 4091 10382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliLocal storm report, Jun 17, 1:00 AM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
100 AM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM NON-TSTM WND GST 6 SE PINE BLUFFS 41.12N 103.98W
06/16/2022 M71 MPH KIMBALL NE AWOS
WEAK SHOWER ON RADAR PASSED OVERHEAD WITH NO LIGHTNING
NEARBY. TEMPERATURE ROSE 6 DEGREES.
&&
MNSpecial weather statement, Jun 17, 1:29 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 AM MDT Fri Jun 17 2022
NEZ054-WYZ118-119-170815-
Kimball NE-Central Laramie County WY-East Laramie County WY-
129 AM MDT Fri Jun 17 2022
...Gusty outflow winds from decaying thunderstorms will impact
portions of Kimball and southeastern Laramie Counties through 215 AM
MDT...
At 128 AM MDT, Doppler radar was tracking decaying thunderstorms
along a line extending from near Hillsdale to near Pine Bluffs to 12
miles northwest of Westplains. Movement was north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Hillsdale, Oliver
Reservoir, Kimball Airport, Panorama Point, Carpenter and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 373 and 402.
Interstate 80 in Nebraska between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 10462 4134 10356 4100 10358 4100 10460
TIME...MOT...LOC 0728Z 181DEG 20KT 4116 10451 4111 10406 4098 10368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliLocal storm report, Jun 17, 1:43 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 AM MDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM NON-TSTM WND GST 8 WSW HILLSDALE 41.16N 104.61W
06/17/2022 M58 MPH LARAMIE WY MESONET
OUTFLOW FROM NEARBY SHOWER. MESONET STATION
WY46 9.7 E CHEYENNE (WYDOT).
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:43 AM MDT | Special Weather Statement | CYS | Laramie | 47 min |
| Jun 17, 2:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Jun 17, 3:01 PM MDT | Special Weather Statement | CYS | Converse | 44 min |
| Jun 17, 5:58 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jun 17, 1:29 AM MDT | Special Weather Statement | CYS | Kimball | 46 min |
| Jun 17, 2:39 AM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 51 min |
| Jun 17, 3:46 AM MDT | Special Weather Statement | CYS | Scotts Bluff | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.